Alert archive / Nevada / Tornado Warnings in 2006

Tornado Warning 1, NWS Elko, NV

June 9, 2006Eureka County, White Pine County, Nevada

NWS Elko, NV issued this tornado warning at Jun 9, 2006, 12:10 PM PDT for Eureka County, White Pine County, Nevada. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2006, 12:10 PM PDT (19:10 UTC)
Expired
Jun 9, 2006, 1:00 PM PDT
In force
50 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Eureka County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 138 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2191 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS55 KLKN 091910
TORLKN
NVC011-033-092000-
/O.NEW.KLKN.TO.W.0001.060609T1910Z-060609T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ELKO NV
1210 PM PDT FRI JUN 9 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA
  EAST CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES THE CITIES OF...EUREKA AIRPORT...DIAMOND VALLEY

* UNTIL 100 PM PDT

* AT 1201 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  EUREKA AIRPORT...MOVING EAST AT 15 MPH.

* THE TORNADO IS NEAR...
  RURAL EASTERN EUREKA COUNTY AT 1220 PM PDT
  RURAL WESTERN WHITE PINE COUNTY AT 1240 PM PDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3972 11611 3955 11602 3964 11563 3985 11573

$$

REA
2 follow-up statements
000 
WWUS55 KLKN 091939
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1237 PM PDT FRI JUN 9 2006

NVC011-033-092000-
/O.CON.KLKN.TO.W.0001.000000T0000Z-060609T2000Z/
EUREKA NV-WHITE PINE NV-
1237 PM PDT FRI JUN 9 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM PDT FOR WEST
CENTRAL WHITE PINE AND EAST CENTRAL EUREKA COUNTIES...

AT 1230 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FUNNEL CLOUDS 
NEAR THE EUREKA WHITE PINE COUNTY LINE...11 MILES NORTHEAST OF 
EUREKA AIRPORT...MOVING NORTHEAST AT 15 MPH.

TORNADOES WILL BE POSSIBLE NEAR...
  RURAL WESTERN WHITE PINE COUNTY UNTIL 1 PM PDT

THESE STORMS ARE ALSO CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
WINDS GUSTING TO 60 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3972 11611 3955 11602 3964 11563 3985 11573

$$

REA
000 
WWUS55 KLKN 091958
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1257 PM PDT FRI JUN 9 2006

NVC011-033-092007-
/O.EXP.KLKN.TO.W.0001.000000T0000Z-060609T2000Z/
EUREKA NV-WHITE PINE NV-
1257 PM PDT FRI JUN 9 2006

...THE TORNADO WARNING FOR WEST CENTRAL WHITE PINE AND EAST CENTRAL
EUREKA COUNTIES EXPIRES AT 100 PM PDT...

THE STORM THAT PRODUCED TORNADO REPORTS HAS DIMINISHED IN STRENGTH 
AS IT MOVES INTO NORTHWEST WHITE PINE COUNTY. THIS STORM IS STILL 
CAPABLE OF PRODUCING SMALL HAIL AND WINDS GUSTING TO 40 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM PDT FRIDAY
EVENING FOR NORTHEASTERN NEVADA.

LAT...LON 3972 11611 3955 11602 3964 11563 3985 11573

$$

REA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this tornado warning went out at Jun 9, 3:30 AM PDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 3:30 AM PDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
330 AM PDT FRI JUN 9 2006

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL REDEVELOP OVER PORTIONS
OF NORTHERN AND EASTERN NEVADA TODAY. MOST AREAS OF THE GREAT BASIN
WILL BE DRY OVER THE WEEKEND. A STRONG LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST WILL MOVE INLAND EARLY NEXT WEEK...WITH SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS MUCH OF NEVADA THROUGH THE WEEK.
&&

.SHORT TERM...TODAY THROUGH SATURDAY. SHOWERS AND THUNDERSTORMS
CONTINUING OVER WHITE PINE COUNTY INTO THE EARLY MORNING HOURS...
WITH AROUND TWO TENTHS OF AN INCH OF PRECIP SINCE MIDNIGHT AT ELY.
THESE SHOWERS WILL SLOWLY DIMINISH AS THE SYSTEM PUSHES EAST INTO
UTAH THIS MORNING. AN UPPER LEVEL JET...ASSOCIATED WITH A LOW
MOVING INTO THE PAC NW...WILL INTENSIFY AS IT MOVES OVER THE GREAT
BASIN LATER TODAY. INSTABILITY WILL LEAD TO MORE SHOWERS AND
THUNDERSTORMS ACROSS NORTHEASTERN AND EAST-CENTRAL NEVADA INTO THIS
EVENING. MODELS HAD BEEN KEEPING THE GREAT BASIN DRY SATURDAY...
HOWEVER LATEST RUN KEEPS 50-55KT JET AND SOME WEAK INSTABILITY OVER
NORTHERN NEVADA THROUGH TOMORROW AFTERNOON. HAVE POPS UP TO 10
PERCENT OR SO OVER THIS AREA SATURDAY...HOWEVER MAY HAVE TO ADD
THUNDERSTORMS IF MODELS SOLUTIONS KEEP THIS JET AND INSTABILITY.
ROOD

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. LOW PRESSURE WILL DIG
SOUTH OFF CA COAST SATURDAY NIGHT THROUGH MONDAY TO GIVE DRY AND
WARMING CONDITIONS AS WEAK RIDGING BUILDS OVER AREA. AS TROUGH
REACHES MAX AMPLIFICATION...MAY SEE ENOUGH MOISTURE TO TOUCH OF A
FEW AFTERNOON THUNDERSTORMS OVER FAR WESTERN CWFA MONDAY. INTEND TO
TRIM POPS BACK A LITTLE SUNDAY AFTERNOON. INSTABILITY REGENERATES
MONDAY AFTERNOON AS SOUTHERN BRANCH OF JET PULLS NORTH AND MERGES
WITH NORTHERN FLOW OVER SOUTHWEST NV. STILL THINK CONVECTION SHOULD
BE MAINLY OVER WESTERN NV MONDAY AS WELL. GFS HAS LOW BEGINNING TO
EJECT TUESDAY AND MEAN 100KT UPPER JET FLOW CROSSES CWFA. ENOUGH
MOISTURE GETS DRAWN UP AT THAT TIME TO SPREAD CONVECTION OVER MUCH
OF THE CWFA. WILL ADJUST POPS UP A BIT OVER CENTRAL NV ON TUESDAY.
MEAN TROUGH LINGERS OVER GREAT BASIN WEDNESDAY AND THURSDAY AS
UPPER FLOW LOSES KICKER AND BECOMES MORE ZONAL. AFTERNOON
CONVECTION WED AND THUR WILL BE MAINLY OVER EASTERN NV. LW

.AVIATION...SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH MOST OF
THE NIGHT OVER WHITE PINE COUNTY...WITH MAINLY LIGHT SHOWERS
ELSEWHERE. THERE IS THE POTENTIAL FOR LOCAL VISIBILITIES TO BE
REDUCED TO 3-5SM IN HEAVIER SHOWERS. SHOWERS WILL GRADUALLY
DIMINISH OVERNIGHT FROM WEST TO EAST. EXPECT MAINLY VFR CONDITIONS
FRIDAY...HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AGAIN FRIDAY AFTERNOON MAINLY IN WHITE PINE COUNTY AND FAR EASTERN
ELKO COUNTY.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING IN EFFECT FOR THE
HUMBOLDT RIVER IN HUMBOLDT COUNTY AND FOR LAMOILLE CREEK NEAR
LAMOILLE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:05 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine40 min
Jun 9, 12:17 PM PDTSevere Thunderstorm WarningLKNElko28 min
Jun 9, 12:24 PM PDTSevere Thunderstorm WarningLKNElko36 min
Jun 9, 12:44 PM PDTSevere Thunderstorm WarningLKNElko19 min

Nearby

Tornado Warnings in Nevada, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.